Bacitracin treatment of antibiotic-associated colitis and diarrhea caused by Clostridium difficile toxin

T. W. Chang, S. L. Gorbach, J. G. Bartlett, R. Saginur

Research output: Contribution to journalArticle

Abstract

Four cases of antibiotic-associated colitis and diarrhea caused by Clostridium difficile were successfully treated with oral bacitracin, 25,000 units four times daily for 7-10 days. Diarrhea resolved in all of the cases, in 2 days, with disappearance of Clostridium difficile toxin in the stools in 3 out of 4 patients so measured. Two of the patients treated had relapses after vancomycin, while the other 2 were experiencing the first episodes. One patient relapsed after bacitracin treatment, but was treated successfully with vancomycin. Our preliminary experience indicates that bacitracin, being less expensive and more readily available world-wide than vancomycin, could be used as an alternative drug for toxin-induced colitis or diarrhea.

Original languageEnglish (US)
Pages (from-to)1584-1586
Number of pages3
JournalGastroenterology
Volume78
Issue number6
StatePublished - Jan 1 1980
Externally publishedYes

ASJC Scopus subject areas

  • Hepatology
  • Gastroenterology

Fingerprint Dive into the research topics of 'Bacitracin treatment of antibiotic-associated colitis and diarrhea caused by Clostridium difficile toxin'. Together they form a unique fingerprint.

  • Cite this